New Mexico, 2024Tornado and Flash Flood in New Mexico, June 14, 2024
June 14, 2024 · NWS ABQ · 7 events in 7 counties and zones
An approaching upper level low over northern AZ and the Four Corners region overrode abundant low level moisture moving northward into eastern NM. Discrete severe storms developed over portions of northeastern NM during the afternoon with a second area of strong to severe storms located close to the center of the upper level low in northwestern NM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level low over northern AZ and the Four Corners region overrode abundant low level moisture moving northward into eastern NM. Discrete severe storms developed over portions of northeastern NM during the afternoon with a second area of strong to severe storms located close to the center of the upper level low in northwestern NM. Severe wind gusts and small hail was reported from the discrete storm cells across northeastern NM. These storm cells coalesced and migrated southeastward into the east-central plains of Quay, Curry and Roosevelt Counties by the evening where they produced heavy rainfall that resulted in flash Flooding in Clovis, NM. Earlier, strong wind gusts, accumulating small hail and a landspout were reported with the convection over extremely remote areas of northwestern NM. These storm cells eventually progressed into the Rio Grande Valley where severe winds reached the Albuquerque metro.
Key Words: Hail, Thunderstorm Wind Gust, Landspout, Flash Flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 10:27 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 14, 10:27 AM MST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1127 AM MDT Fri Jun 14 2024
...New AVIATION...
.SYNOPSIS...
Issued at 155 AM MDT Fri Jun 14 2024
A slight break from the heat is expected today as a storm system
brings showers and thunderstorms to much of the state. A few
severe storms are possible across northeast and east central New
Mexico. Hail, damaging winds and locally heavy rainfall will be
possible. Repeated rounds of rainfall may result in burn scar
flooding across northern New Mexico. Drier air will filter into
the area this weekend, limiting thunderstorm chances, but allowing
the heat to return. Hot temperatures are expected Sunday and
Monday before temperatures trend downward once again. Breezy to
windy conditions are expected Monday and Tuesday then precipitation
chances will increase mid to late week.
&&
.SHORT TERM...
(Today through Saturday)
Issued at 155 AM MDT Fri Jun 14 2024
A cooler and wetter day is expected today, especially across
northern NM, due to the passage of a upper low/ trough across the
CO/NM border. A few light showers will be possible this morning,
mainly along and west of the Continental Divide. Daytime heating
will allow for an increase in showers and storms come midday across
north central NM and the central mountain chain with quick motion to
the east and northeast spreading to the northeast highlands and
plains later this afternoon and early evening. A few storms along
the surface trough axis along and east of the central mountain chain
could become strong to severe with large hail among the initial
discrete cells turning more into a damaging wind threat as the storms
grow upscale and become more linear. In terms of rainfall, generally
up to 0.25 inches is possible west of the central mountain chain.
Locally heavy rainfall will be possible along and east of the
Sangre de Cristo Mountains with overall qpf amounts of around 0.5
to 0.75 inches. Will forego issuing a Flash Flood Watch for the
HPCC burn scar due to overall amounts under half an inch and the
quick storm motion of 15 to 25 kts. However, if the burn scar
receives multiple rounds of storms this afternoon, burn scar flash
flooding concerns would become higher. With the cloud cover and
storms, temperatures along and north of I-40 will be around 10 to
20 degrees cooler compared to Thursday. Storms across far
northeast NM look to exit into the Texas Panhandle after sunset.
However, some activity looks to linger well into the night across
far east central NM (Quay, Curry and Roosevelt counties) as the
trough axis moves east into the Great Plains. CLearer skies are
expected across western and central NM due to drier mid level air
moving in on the backside of the upper level trough. With that and
the possible moister low levels, cannot rule out some localized
areas of fog in the northwest and west valleys Saturday morning
around sunrise.
A drier and hotter Saturday is expected as weak ridging and drier
west flow moves over the region. Temperatures across western and
central NM will be around 6 to 12 degrees warmer compared to Friday.
In terms of precipitation, can't rule out a few stray late day
showers and storms over the higher terrain of the central mountain
chain and along the Texas border due to upper level northwest flow
in the wake of Friday's system interacting with higher low level
moisture mixing east into Texas.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 155 AM MDT Fri Jun 14 2024
Any storms that developed during the afternoon on Saturday should
quickly diminish or move into Texas during the evening hours.
Thereafter, a weak upper level ridge will build back in over NM
which will allow temperatures on Sunday to ramp back up. A Heat
Advisory will likely be needed for the Roswell area at a minimum,
but a few other locales will see triple digit heat. A few breezes
will also be noted in the afternoon.
On Monday, the upper level ridge will shift eastward an upper low
moves over the PacNW resulting in weak southwesterly flow over NM.
Temperatures may drop a degree or two across western NM as H5
heights fall slightly, but much of eastern NM will still be
flirting with triple digit heat, and the Roswell area will again
top 105 degrees. Thus, another Heat Advisory will be possible for
that area. Strong mixing combined with a deepening surface low
will allow surface winds to pick up as well. Breezy to windy
conditions are expected areawide, though will stay at sub-
advisory levels. Temperatures will cool a few degrees more on
Tuesday, but otherwise will be similar to Monday.
Low level moisture will be diurnally sloshing back and forth
across eastern NM Saturday night through Tuesday as well, but
attm, it does not look like much in the way of thunderstorm
development will occur across eastern NM Sunday through Tuesday
afternoon. This may change on Wednesday. Some models are hinting
that a cold front will slide into eastern NM while others are
suggesting the moisture will become deep enough and push westward
enough for storms to form on the Central Mountain Chain. Whichever
forcing it may be, it does appear that precipitation chances will
trend upward across eastern NM. The moisture across eastern NM
will push much farther westward Wednesday night, perhaps to the AZ
border. This will set the stage for a potentially more active
Thursday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1120 AM MDT Fri Jun 14 2024
Moisture streaming northward ahead of an upper low centered over
north-central AZ is producing scattered to numerous showers with a
few embedded thunderstorms along the central swath of NM. The
surface wind field is erratic to say the least with
southerly/southeasterly winds focused along and east of the
central mountain chain, northerly to northwesterly winds within
the middle Rio Grande Valley (despite southerly flow aloft) and
easterly winds along and west of the Continental Divide. Wind
direction changes will be squirrely and erratic within the middle
Rio Grande Valley over the next 6 to 9 hours and amds look likely
at KSAF-KABQ-KAEG for this. Meanwhile, thunderstorm activity will
be more behaved in terms of predictability along and east of the
central mountain chain, steadily progressing eastward toward the
TX line this evening. There is lesser confidence for an isolated
thunderstorm embedded within shower activity within the middle Rio
Grande Valley, hence the maintenance of the PROB30 at KABQ and
KAEG. Clearing conditions will move in west to east from AZ late
today, progressing to the Rio Grande Valley near midnight or 06Z
and later into the eastern plains Saturday morning.
&&
.FIRE WEATHER...
Issued at 155 AM MDT Fri Jun 14 2024
A cooler and wetter Friday is expected with measurable rainfall
along and north of Interstate 40. Heavier rainfall of around a
quarter to half and inch is expected across the Sangre de Cristos
eastward into the adjacent highlands and plains. Breezy and locally
windy conditions are expected as the system moves through. Areas in
western NM that received dry lightning the last few weeks will need
to be watched for fire starts. Hotter temperatures and unstable
conditions return this weekend but winds remain relatively light.
Near to slightly above normal temperatures are expected early to mid
next week, but an upper level low moving into the western US
increases southwest winds and lowers minimum relative humidity
values. Near critical fire weather conditions for most and locally
critical fire weather conditions across west central and
northeast NM look to peak Monday with generally elevated fire
weather conditions Sunday and Tuesday. Gulf moisture looks to
enter eastern NM Wednesday spreading further west late next week
helping to increase shower and storm chances and limiting fire
weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 82 54 94 56 / 60 5 0 0
Dulce........................... 75 41 88 45 / 70 20 0 0
Cuba............................ 75 49 87 53 / 80 20 0 0
Gallup.......................... 83 46 94 48 / 70 0 0 0
El Morro........................ 79 50 89 53 / 60 5 0 0
Grants.......................... 79 47 91 49 / 80 5 0 0
Quemado......................... 86 51 91 54 / 50 0 0 0
Magdalena....................... 82 58 91 62 / 50 10 0 5
Datil........................... 83 53 89 57 / 60 5 0 0
Reserve......................... 89 48 93 47 / 40 0 0 0
Glenwood........................ 95 62 96 58 / 30 0 0 0
Chama........................... 68 42 81 46 / 90 20 5 0
Los Alamos...................... 77 56 86 64 / 70 40 5 0
Pecos........................... 81 52 87 56 / 70 50 10 5
Cerro/Questa.................... 75 45 82 49 / 70 30 10 5
Red River....................... 71 42 73 45 / 80 30 10 10
Angel Fire...................... 72 38 79 35 / 80 40 10 5
Taos............................ 79 46 87 48 / 60 30 10 5
Mora............................ 80 46 84 49 / 80 40 10 5
Espanola........................ 84 54 92 58 / 60 30 5 5
Santa Fe........................ 81 55 88 60 / 50 60 5 5
Santa Fe Airport................ 83 54 91 57 / 50 50 5 0
Albuquerque Foothills........... 86 62 92 65 / 50 40 0 5
Albuquerque Heights............. 87 61 93 66 / 40 40 0 0
Albuquerque Valley.............. 88 60 95 63 / 40 40 0 0
Albuquerque West Mesa........... 85 60 94 64 / 40 40 0 5
Belen........................... 89 57 97 61 / 40 30 0 5
Bernalillo...................... 88 59 95 64 / 40 40 0 0
Bosque Farms.................... 88 56 96 59 / 40 30 0 0
Corrales........................ 88 58 94 62 / 40 40 0 5
Los Lunas....................... 88 56 96 59 / 40 30 0 5
Placitas........................ 84 59 93 63 / 40 40 0 0
Rio Rancho...................... 86 59 94 66 / 40 40 0 0
Socorro......................... 94 63 97 66 / 30 20 0 0
Sandia Park/Cedar Crest......... 79 55 87 61 / 50 40 0 0
Tijeras......................... 82 56 90 62 / 50 40 0 0
Edgewood........................ 83 53 90 59 / 50 50 5 0
Moriarty/Estancia............... 85 50 91 51 / 50 50 5 0
Clines Corners.................. 80 52 87 56 / 70 50 5 0
Mountainair..................... 85 53 89 59 / 40 40 0 0
Gran Quivira.................... 86 53 90 57 / 50 50 5 0
Carrizozo....................... 92 62 92 66 / 40 40 5 0
Ruidoso......................... 84 56 85 61 / 60 30 10 0
Capulin......................... 82 51 85 55 / 80 60 20 10
Raton........................... 84 50 89 51 / 80 40 10 10
Springer........................ 86 52 90 53 / 80 50 10 10
Las Vegas....................... 80 51 86 53 / 80 50 10 10
Clayton......................... 90 60 91 62 / 60 70 20 10
Roy............................. 86 56 89 58 / 80 60 10 10
Conchas......................... 95 61 96 63 / 70 60 10 10
Santa Rosa...................... 90 60 94 63 / 60 60 10 5
Tucumcari....................... 93 61 97 63 / 50 70 10 10
Clovis.......................... 94 64 94 66 / 20 60 10 20
Portales........................ 95 64 95 65 / 20 50 10 20
Fort Sumner..................... 95 63 95 66 / 40 60 10 10
Roswell......................... 100 71 101 69 / 20 40 10 5
Picacho......................... 94 62 94 63 / 60 30 20 5
Elk............................. 94 58 93 61 / 50 30 10 5
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...71
LONG TERM....34
AVIATION...24
In the hours before
Special weather statement, Jun 14, 12:26 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
126 PM MDT Fri Jun 14 2024
NMZ232-233-142000-
Eastern San Miguel County-Guadalupe County-
126 PM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES THROUGH 200 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pastura, or 12 miles southwest of Santa Rosa, moving northeast at 45
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santa Rosa, Colonias, Pastura, Puerto De Luna, Newkirk, Santa Rosa
Lake State Park, and Cuervo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility, strong
crosswinds along Interstate 40, and ponding of water on highways as
storms move through the area.
&&
LAT...LON 3466 10482 3478 10503 3536 10478 3501 10412
3499 10412
TIME...MOT...LOC 1925Z 229DEG 37KT 3481 10483
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ShoemakeEvent by event
5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, San Juan
- When
- June 14, 12:28 PM MST to 12:31 PM MST
- Where
- San Juan County, 0.69 mi N of (Fmn)farmington Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.750, -108.230
The Farmington Airport measured a peak thunderstorm wind gust of 61 mph.
Tornado, McKinley
- When
- June 14, 12:46 PM MST to 12:59 PM MST
- Where
- McKinley County, 5.11 mi NNW of Crownpoint Bia Arpt to 5.46 mi NNE of Crownpoint Bia Arpt
- Rating
- EFU
- Path length
- 2.55 mi
- Path width
- 30 yd
- Reported by
- Social Media
- Coordinates
- 35.791, -108.225
Multiple photos and a video were shared on Twitter/X showing a well defined landspout beneath a strong thunderstorm cell just northwest of Crownpoint, NM. The video clearly shows the landspout north to northeast of the intersection of Navajo Service Route 89 and Navajo Service Route 9. Subsequent photos and radar support the track of the landspout moving east toward NM Highway 371 north of Crownpoint. No damage was reported and is not surprising given the extremely remote location. Location and track are based on the combination of analysis of the photos, video and radar data.
Thunderstorm Wind, Harding
- When
- June 14, 2:21 PM MST to 2:24 PM MST
- Where
- Harding County, 26.95 mi S of Rosebud
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -103.450
A trained storm spotter relayed an estimated thunderstorm wind gust of 58 mph. A nearby spotter reported weak and old tree limbs down.
Thunderstorm Wind, Colfax
- When
- June 14, 2:24 PM MST to 2:26 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
The Raton Airport measured a peak thunderstorm wind gust of 58 mph.
Thunderstorm Wind, Union
- When
- June 14, 2:50 PM MST to 2:52 PM MST
- Where
- Union County, Amistad
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -103.150
A trained spotter relayed an estimated thunderstorm wind gust of 70 mph.
Thunderstorm Wind, Bernalillo
- When
- June 14, 4:27 PM MST to 4:30 PM MST
- Where
- Bernalillo County, 0.32 mi ENE of (Abq)albuquerque Intl Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.042, -106.615
The Albuquerque International Sunport measured a peak thunderstorm wind gust of 60 mph.
Flash Flood, Curry
- When
- June 14, 8:12 PM MST to 9:30 PM MST
- Where
- Curry County, 1.53 mi WNW of Clovis to 1.44 mi WNW of Clovis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -103.224
The county emergency manager relayed reports of street flooding along 21st Street at Thornton and Cameo Streets. The Hillcrest Park also flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, June 14, 2024$150,000 · 1 in hail · 10 events
- Wildfire in Washington, June 14 to 16, 2024$211,000 · 1 event
- Excessive Heat and Wildfire in California, June 14 to 17, 2024$50,000 · 3 events
- Hail in North Dakota, June 14, 2024$50,000 · 1.5 in hail · 1 event
- Tornado and Damaging Winds in New Jersey, June 14, 2024EF0 · 29 events
- Hail and Damaging Winds in Ohio, June 14, 2024$19,000 · 50 kt wind · 9 events
- Damaging Winds in Pennsylvania, June 14, 202450 kt wind · 21 events
- Damaging Winds in New Jersey, June 14, 2024$20,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Ohio, June 14, 20241 injured · 2 in hail · 10 events
- High Surf in Hawaii, June 14 to 15, 202416 events
- Damaging Winds in Ohio, June 14, 2024$16,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Nebraska, June 14, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173879, 1173884, 1173883, 1173880, 1173882, 1173881, 1173885.